A drug surveillance database at Hoechst Marion Roussel, manufacturers of vigabatrin, identified 92 cases of symptomatic visual field defects associated with vigabatrin (usually as add-on therapy) between 1990 and 1997. Two further asymptomatic cases have been identified in patients treated at the Prince of Wales Hospital and University of Sydney, Australia. Patient 1, a 21-year-old man with complex partial seizures had received carbamazepine for 12 years and vigabatrin 2 g/day for three years. Clinical visual field testing was normal, but Goldman perimetry showed bilateral nasal field defects and some superior peripheral field constriction. Electroretinography was also abnormal, showing reduced b wave amplitude. Patient 2, a 36-year-old woman with tonic-clonic seizures treated with valproate and carbamazepine for 12 years, followed by carbamazepine and vigabatrin 2 g/day for two years, had questionable defects on clinical visual field testing and definite peripheral binasal field loss on Humphrey perimetry. Electroretinography showed reduction in b wave amplitudes in nasal fields. 
COMMENT. Vigabatrin antiepileptic therapy poses the risk of visual field damage that may be persistent. The number of symptomatic cases identified could be a fraction of the asymptomatic vigabatrin-induced visual field defects that are unrecognized. At an international meeting in London, sponsored by Hoechst Marion Roussel, it was concluded that routine ophthalmological screening of all patients taking vigabatrin cannot be justified. Confrontational visual field examination is advised at baseline and follow-up of patients on vigabatrin, when practical. The risk:benefit ratio should be calculated for each individual, if visual field defects are uncovered. In infants receiving vigabatrin for the treatment of infantile spasms, the consensus argued that the benefits outweighed the risks.